Treating Benzodiazepine Abuse at Home
People who misuse drugs -- including tranquilizers called benzodiazepines -- often deny their problem by playing down the extent of their drug use or blaming job or family stress. The most important thing that can be done at home is to recognize that there may be a problem and to seek help.
- Awareness of the signs and symptoms of misuse help with recognition.
- The next step is to try to obtain help for the person. This can be done either through your doctor or by contacting many of the drug misuse help lines in your community.
Medical Treatment for Benzodiazepine Misuse
- Acute benzodiazepine toxicity: The treatment required usually depends on what drugs were taken and how much. Taking too many benzodiazepines can result in respiratory depression and death, particularly when combined with other drugs such as opioids or alcohol. It’s important to seek medical attention if you or someone you know appears intoxicated after taking benzodiazepines.
- If the drugs were taken within an hour or less, the doctor may consider gastric lavage, also called stomach pumping. With this procedure, a large tube is placed directly into your stomach through the mouth or nose. Large volumes of water can then be pushed into the stomach and sucked back out in an attempt to wash out the pill fragments. This is not used often and generally is considered less effective than having the patient swallow activated charcoal.
- A single dose of activated charcoal is recommended for people who come to the emergency department within four hours of taking drugs. This acts to prevent absorption of the medication. It is a black powder that is mixed with water and given to you to drink. Side effects can include nausea, vomiting, and abdominal cramps.
- There is an antidote to counteract the toxic effects of benzodiazepines called flumazenil (Romazicon). This reverses the sedative effect of benzodiazepines. It is, however, usually reserved for severe poisoning because it can cause withdrawal and seizures in people who are chronic benzodiazepine abusers.
- Benzodiazepine misuse: The treatment of dependence (when your body needs benzodiazepines to feel and function without withdrawal symptoms) can usually be done at home with the help of your doctor or in specific drug rehabilitation centers. The first step consists of gradual reduction of benzodiazepines to prevent withdrawal and seizures. It's important to get medical advice about reducing benzodiazepines as abruptly stopping them can be dangerous. This is often much easier than the prolonged recovery phase in which the person attempts to stay drug-free. In addition to medical care, someone dependent on these drugs often requires psychosocial support such as help in finding housing or employment and learning coping mechanisms to avoid using benzodiazepines in the future. The involvement of family and friends can be very helpful in this difficult stage.